Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Columbia, SC

March 8, 2005Kershaw County, Lee County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 8, 2005, 8:23 AM EST for Kershaw County, Lee County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2005, 8:23 AM EST (13:23 UTC)
Expired
Mar 8, 2005, 9:00 AM EST
In force
37 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Kershaw County, SC, Lee County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 081323
SVRCAE
SCC055-061-081400-
/O.NEW.KCAE.SV.W.0018.050308T1323Z-050308T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
823 AM EST TUE MAR 8 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA.
  KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA.

* UNTIL 900 AM EST.

* AT 817 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF
  LUGOFF...OR 8 MILES SOUTH OF CAMDEN...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BISHOPVILLE BY 840 AM EST.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3419 8062 3411 8074 3406 8020 3430 8015

$$

CDL/SN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:45 AM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Mar 8, 3:45 AM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EST TUE MAR 8 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...
STRONG SHORT WAVE CONTINUES TO MOVE TOWARD THE CAE CWA FROM THE
WEST. ASSOCIATED COLD FRONT IN NORTHERN GEORGIA MOVING TO THE
EAST. THUNDERSTORM COMPLEX IN THE FLORIDA PANHANDLE HAS TAKEN A
LOT OF THE ENERGY NEEDED FOR THUNDERSTORM DEVELOPMENT OVER THE
AREA AS LIS HAVE REMAINED POSITIVE. ALSO NEW AREA OF SHOWERS
MOVING THROUGH EAST GEORGIA INTO THE CENTRAL SAVANNAH RIVER AREA
HAS HAD NO LIGHTNING ASSOCIATED. SPC WILL LET CURRENT SEVERE
THUNDERSTORM WATCH EXPIRE AT 4 AM. OTHERWISE...SOME LEFTOVER
SHOWERS THIS MORNING AS COLD FRONT MOVES THROUGH. WILL GO 40
PERCENT FROM 10Z-13Z THEN 10 PERCENT. SKIES BECOME PARTLY CLOUDY
AND HIGH TEMPERATURES SHOULD BE CURRENT READINGS IN THE UPPER 50S
AS GOOD COLD AIR ADVECTION INVADES THE AREA. WILL KEEP THE LAKE
WIND ADVISORY UP FOR WEST WINDS 20-30 MPH WITH SOME HIGHER GUSTS.
HIGH PRESSURE BUILDS IN THE REST OF THE DAY AND TONIGHT. ANOTHER
SHORT WAVE DROPS DOWN WEDNESDAY AND WEDNESDAY NIGHT BUT MAINLY
AFFECTS LOCATIONS TO THE SOUTH OF THE CAE CWA. A FEW MORE CLOUDS
WEDNESDAY BUT NO WEATHER. WILL BRING A SLIGHT CHANCE OF SHOWERS TO
THE AREA WEDNESDAY NIGHT AS BULK OF MOISTURE SLIDES BY TO THE
SOUTH. SOME LEFTOVER SHOWERS THURSDAY MORNING BUT THE AFTERNOON IS
PARTLY CLOUDY AND DRY. TEMPERATURES REMAIN BELOW NORMAL BEHIND THE
COLD FRONT.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
PRETTY MUCH THE SAME AS PREVIOUS FORECAST PACKAGE BUT LATEST GFS
RUN HAS AREA BETWEEN PRECIPITATION AREAS THURSDAY AFTERNOON
THROUGH THE EARLY PART OF THURSDAY NIGHT. THEN BROUGHT A SLIGHT
CHANCE BACK IN LATE AFTER MIDNIGHT. ADJUSTED TO MATCH OTHER
OFFICES. WITH SEVERAL SHORT WAVES COMING THROUGH...TEMPERATURES
SHOULD CONTINUE BELOW NORMAL FOR THE MOST PART.

&&

.AVIATION...
STRONG COLD FRONT APPROACHING THE APPALACHIANS EARLY TUESDAY
MORNING. STRONG LOW LEVEL SOUTHWEST WINDS OF 12-22 KNOTS WILL BECOME
WEST 15-25 KNOTS BY 15Z. SCATTERED THUNDERSTORMS POSSIBLE MAINLY
FROM 07Z-12Z WITH GUSTS TO 50 KNOTS POSSIBLE. POTENTIAL OF LOW LEVEL
WINDS SHEAR WITH WINDS 40-50 KNOTS. VISIBILITIES BRIEFLY 1-3 MILES
IN VICINITY OF THUNDERSTORMS WITH CIGS 1500-3000 FEET. PRECIPITATION
SHOULD END 13Z-16Z WITH FRONT MOVING EAST OF AREA BY 18Z. SURFACE
WINDS EXPECTED TO SLOWLY SUBSIDE TO WEST 10-15 KNOTS BY 00Z
WEDNESDAY.

&&

.FIRE WEATHER...
TODAY...MIXING HGT 5500 FEET. TRANSPORT WINDS NORTHWEST 26 MPH.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 00Z SCZ 15-16-18-20>22-25>31-35>38-41.
GA...LAKE WIND ADVISORY UNTIL 00Z GAZ 40-63>65-77.

&&

07/07/22
Hazardous weather outlook, Mar 8, 4:45 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
445 AM EST TUE MAR 8 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090950-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL...
BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE...
CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE...EVANS...
FOREST ACRES...FORT GORDON...GROVETOWN...IRMO...LANCASTER...
LEXINGTON...MANNING...MARTINEZ...NEWBERRY...NORTH AUGUSTA...
OAK GROVE...ORANGEBURG...RED BANK...SOUTH SUMTER...SPRINGDALE...
ST. ANDREWS...SUMTER...THOMSON...WAYNESBORO...WEST COLUMBIA...
WINNSBORO AND WOODFIELDS
445 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A COLD FRONT WILL SWEEP THROUGH THE AREA THIS MORNING. A LAKE WIND
ADVISORY IS IN EFFECT FOR SOUTHWEST TO WEST WINDS AT 15 TO 25 MPH
TODAY WITH GUSTS TO 35 MPH POSSIBLE. WIND SPEEDS WILL DIMINISH AROUND
SUNSET.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 8, 4:05 AM EST, 4 hours 18 minutes before
GAZ040-063>065-077-081005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EST TUE MAR 08 2005

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE AS OF 4 AM.
SCATTERED SHOWERS WILL CONTINUE ACROSS THE CENTRAL SAVANNAH RIVER
AREA THROUGH 6 AM WITH A RUMBLE OF THUNDER STILL POSSIBLE.
HOWEVER...NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE
MORNING. AN APPROACHING COLD FRONT WILL MOVE EAST OF THE AREA LATER
THIS MORNING BRINGING AN END TO THE PRECIPITATION. A LAKE WIND
ADVISORY WILL REMAIN IN EFFECT TODAY WITH MAINLY WEST WINDS AT 15 TO
25 MPH.
Special weather statement, Mar 8, 8:08 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
808 AM EST TUE MAR 8 2005

SCZ022-028-029-031-035>038-041-081400-

BAMBERG-BARNWELL-CALHOUN-CLARENDON-KERSHAW-LEE-ORANGEBURG-RICHLAND-
SUMTER-
808 AM EST TUE MAR 8 2005

...SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL IMPACT KERSHAW
COUNTY...LEE COUNTY...RICHLAND COUNTY...SUMTER COUNTY...CLARENDON
COUNTY...CALHOUN COUNTY...ORANGEBURG COUNTY...BARNWELL COUNTY AND
BAMBERG COUNTY THROUGH 900 AM EST...

AT 808 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
SOUTHERN KERSHAW COUNTY SOUTH AND SOUTHWEST TO EASTERN BAMBERG
COUNTY...MOVING EAST AT 55 MPH. THIS WILL AFFECT AREAS IN AND AROUND
NORWAY...KLINE...HILDA...GOVAN...DENMARK...COLUMBIA...CAMDEN...OLAR..
.LUGOFF AND COPE THROUGH 900 AM EST.

THESE SHOWERS AND ISOLATED STORMS WILL PRODUCE WIND GUSTS BETWEEN 30
AND 50 MPH AS THEY MOVE ACROSS THE AREA. SOME SMALL HAIL IS ALSO
POSSIBLE WITH THE STORMS.

VAUGHAN
Local storm report, Mar 8, 8:17 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
817 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     TSTM WND DMG     3 W LANCASTER           34.72N 80.83W
03/08/2005                   LANCASTER          SC   LAW ENFORCEMENT

            LANCASTER COUNTY REPORTED TREES AND POWERLINES DOWN
            ACROSS THE WESTERN PORTION OF THE COUNTY.

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 7:50 AM ESTSevere Thunderstorm WarningCAELancaster30 min
Mar 8, 8:13 AM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster47 min
Mar 8, 8:18 AM ESTSevere Thunderstorm WarningCAEOrangeburg42 min
Mar 8, 8:38 AM ESTSevere Thunderstorm WarningCAEKershaw22 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.